MAUDE Adverse Event Report: MARINER PEDICLE SCREW SYSTEM; THORACOLUMBOSACRAL PEDICLE SCREW SYSTEM

MARINER PEDICLE SCREW SYSTEM; THORACOLUMBOSACRAL PEDICLE SCREW SYSTEM
Model Number 41-100
Medical Device Problem Code Detachment of Device or Device Component (2907)
Health Effect - Clinical Codes Failure of Implant (1924); Patient Problem/Medical Problem (2688)
Date of Event 05/18/2018
Type of Reportable Event Serious Injury
Additional Manufacturer Narrative
(1 of 4) the incident was received through manufacturer's legal department.No product has been returned, no lot number has been provided, no radiographs received and no further evaluation of the product can be completed at this time.The following medwatch numbers are all related to the same incident: 3012120772-2019-00019 (149017), 3012120772-2019-00020 (149018), 3012120772-2019-00021 (149019).It is unknown if the patient followed post-operative instructions or sustained a fall that may have contributed to the implant's alleged disassociation.Review of labeling notes: possible adverse events: delayed union or nonunion (pseudarthrosis), bending, disassembly or fracture of implant and components, loosening of spinal fixation implants may occur due to inadequate initial fixation, latent infection, and/or premature loading, possibly resulting in bone erosion, migration or pain.Labeling warnings and precautions: based on the fatigue testing results, the surgeon should consider the levels of implantation, patient weight, patient activity level, other patient conditions.The root cause of this event cannot be determined at this time.No conclusion can be drawn.
 
Event or Problem Description
Index surgery occurred on (b)(6) 2017, which included a partial l4-5 decompressive lumbar laminectomy, left l5-s1 microforaminotomy, l4 to s1 pedicle instrumentation and facet fusion.According to the legal document received, bilateral set screws were broken, and rods were bent.It is unknown how the discovery of broken set screws and bent rods were identified, as no images or medical evaluation were provided.According to the legal document received, the patient sustained injuries which resulted in pain, requiring surgical intervention.Revision occurred on (b)(6) 2018, which included removal of manufacturer's fixation system.Current patient condition is unknown.
 
Additional Manufacturer Narrative
According to the legal document received, bilateral set screws were broken, and rods were bent.It is unknown how the discovery of broken set screws and bent rods were identified, as no images or medical evaluation were provided.According to the legal document received, the patient sustained injuries which resulted in pain, requiring surgical intervention.Revision occurred on (b)(6) 2018, which included removal of manufacturer's fixation system.(1 of 4) the incident was received through manufacturer's legal department.No product has been returned, no lot number has been provided, no radiographs received and no further evaluation of the product can be completed at this time.The following medwatch numbers are all related to the same incident: 3012120772-2019-00019 (149017), 3012120772-2019-00020 (149018), 3012120772-2019-00021 (149019).The root cause appears to be related to patient factors (bleeding) that caused the surgeon to terminate the expected construct; the alternate construct had excessive load placed on fixation components.The patient's inability to fuse also contributed to the high load placed on the initial construct.It is unknown if the patient followed post-operative instructions or sustained a fall that may have contributed to the implant's alleged disassociation.Review of labeling notes: possible adverse events delayed union or nonunion (pseudarthrosis), bending, disassembly or fracture of implant and components, loosening of spinal fixation implants may occur due to inadequate initial fixation, latent infection, and / or premature loading, possibly resulting in bone erosion, migration or pain.Labeling warnings and precautions: based on the fatigue testing results, the surgeon should consider the levels of implantation, patient weight, patient activity level, other patient conditions.Revised analysis: revision surgery occurred on (b)(6) 2018 at another facility.Surgeon noted only bilateral s1 screw fractures were present in explanted product.Rod / set screw damage or loosening have not been confirmed.Explants are believed to be in possession of the patient or her agents and have not been made available for further analysis.The initial construct planned was not completed due to unexpected bleeding from bony tissue (described as "fairly continuous bony oozing") unrelated to the seaspine products utilized.Based on the suspicion of undiagnosed bleeding disorder and persistence of the bleeding, interbody devices were not placed to minimize the potential for additional blood loss.Blood loss totaled an estimated 1800ml; no transfusions were noted in the operative notes.The patient was noted to have body mass index 30, indicating obesity.Post-operative diagnosis included an untreated spondylolisthesis.The pseudarthrosis event is not unexpected given the patient-related factors, the incomplete construct that increased the load on the fixation components as well as 6.5mm screws used in sacrum.

Brand Name
MARINER PEDICLE SCREW SYSTEM
Common Device Name
THORACOLUMBOSACRAL PEDICLE SCREW SYSTEM
MDR Report Key8786991
Report Number3012120772-2019-00022
Device Sequence Number1689544
Product Code NKB
UDI-Device Identifier10889981065065
UDI-Public10889981065065
Combination Product (Y/N)N
Initial Reporter StateIL
Initial Reporter CountryUS
PMA/510(K) Number
K160902
Number of Events Summarized1
Summary Report (Y/N)N
Device Implanted Year2017
Device Explanted Year2018
Reporter Type Manufacturer
Report Source company representative,health
Initial Reporter Occupation Physician
Type of Report Initial,Followup
Report Date (Section B) 07/17/2020
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Model Number41-100
Device Catalogue Number41-1000
Was Device Available for Evaluation? No
Initial Date Received by Manufacturer 06/17/2019
Supplement Date Received by Manufacturer06/19/2020
Initial Report FDA Received Date07/12/2019
Supplement Report FDA Received Date07/17/2020
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Patient Sequence Number1
Outcome Attributed to Adverse Event Other; Required Intervention; Disability;
Patient Age48 YR